Alert archive / California / High Surf Advisories in 2006

High Surf Advisory 9, NWS Eureka, CA

December 7, 2006

NWS Eureka, CA issued this high surf advisory at Dec 7, 2006, 9:00 AM PST. It took effect at Dec 7, 2006, 6:00 PM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2006, 9:00 AM PST (17:00 UTC)
In effect from
Dec 7, 2006, 6:00 PM PST
Expired
Dec 8, 2006, 3:24 AM PST
In force
9 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS46 KEKA 071700
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
900 AM PST THU DEC 7 2006

...LARGE WESTERLY SWELL SET TO TARGET NORTHERN CALIFORNIA...

.A SERIES OF STORMS THAT HAVE MOVED ACROSS THE ALEUTIAN ISLANDS
AND THE GULF OF ALASKA HAVE PRODUCED POWERFUL WAVES IN THE OPEN
SEAS OF THE NORTHEAST PACIFIC. A BUOY LOCATED 600 MILES WEST OF
EUREKA WAS REPORTING 20 TO 22 FOOT SEAS THIS MORNING WITH A
PERIOD OF 20 SECONDS. THIS WAVE ENERGY IS MOVING EAST.

CAZ001-002-080600-
/O.NEW.KEKA.SU.Y.0009.061208T0200Z-061209T0800Z/
REDWOOD COAST-MENDOCINO COAST-
900 AM PST THU DEC 7 2006

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT PST FRIDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO LATE
FRIDAY NIGHT.

LARGE WESTERLY SWELL WILL REACH THE NORTHWEST CALIFORNIA COAST
LATE THIS AFTERNOON...PRODUCING 20 TO 25 FOOT BREAKERS IN THE SURF
ZONE OVERNIGHT THROUGH FRIDAY. OCCASIONAL BREAKERS OVER 30 FEET WILL
LIKELY OCCUR AT TIMES.

WALKING ALONG JETTIES DURING HAZARDOUS SURF CONDITIONS IS STRONGLY
DISCOURAGED. THE POWERFUL WAVES CAN EASILY SWEEP AN INDIVIDUAL
AWAY AND INTO THE TURBULENT...FRIGID WATERS. HIGH RUN UP ONTO THE
BEACHES WILL MAKE IT QUITE DANGEROUS FOR BEACH GOERS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS... AND MINOR BEACH
EROSION.

PLEASE STAY TUNED FOR FURTHER UPDATES OR POSSIBLE WARNINGS.

$$

COLBY
1 follow-up statement
000 
WHUS46 KEKA 081124
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
300 AM PST FRI DEC 8 2006

CAZ001-002-081230-
/O.CAN.KEKA.SU.Y.0009.000000T0000Z-061209T1230Z/
REDWOOD COAST-MENDOCINO COAST-
300 AM PST FRI DEC 8 2006

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS CANCELLED THE HIGH
SURF ADVISORY. 

LONG PERIOD WEST SWELL WILL CONTINUE TO REACH NORTHWEST CALIFORNIA 
SHORES TODAY. THESE LONG PERIOD WAVES AND THE OFFSHORE WINDS WILL 
CREATE GOOD SURFING CONDITIONS. HOWEVER...THE OPEN OCEAN WAVE 
HEIGHTS ARE NOT EXPECTED TO MEET ESTABLISHED THRESHOLDS FOR A HEAVY 
SURF ADVISORY. THE ESTABLISHED CRITERIA HAS BEEN SET TO 18 FEET.

$$

DJB

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 7, 3:00 AM PST, 6 hours earlier.

Area forecast discussion, Dec 7, 3:00 AM PST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
300 AM PST THU DEC 7 2006

.SYNOPSIS...A TROUGH OF LOW PRESSURE IN THE GULF OF ALASKA WILL MOVE
SOUTHEAST AND INTO THE PACIFIC NORTHWEST DURING THE NEXT 3 TO 5
DAYS. NORTHWEST CALIFORNIA CAN EXPECT CONSIDERABLE  CLOUDINESS ALONG
WITH PERIODS OF RAIN...WIND AND SHOWERS THROUGH NEXT MONDAY
NIGHT.

&&

.DISCUSSION...NOT A WHOLE BUNCH OF CHANGES MADE TO THE GRIDS.

WITH THE DRY PERIOD TO END FRIDAY AND FRIDAY NIGHT...THE TRICK WILL
BE TO WHAT EXTENT THE FORECAST AREA CAN WARM IN THIS PROLONGED
PERIOD OF COOL/MOIST/BREEZY WEATHER. H3 FLOW BRINGS AT LEAST THREE
IMPULSES THROUGH THE WEST COAST...THE FIRST MOVING SW TO NE ACROSS
THE DISTRICT FRIDAY AND FRIDAY NIGHT. WE SHOULD GET A BREAK ON
SATURDAY...BUT BY SAT NIGHT/SUN MORNING THE 2ND WAVE HAS ARRIVED AND
BEHIND IT...THE COLDEST AIRMASS...AND BEST H85 WINDS IN THE
SEQUENCE...PASSING OVERHEAD. A THIRD SHORTWAVE LATE MONDAY INTO
TUESDAY....MAY ONLY BE A FACTOR ACROSS THE NORTHERN 1/3RD OF THE
AREA...BUT WE SHOULD EASILY SEE AN INCH OR TWO OF LIQUID
PRECIPITATION EVERYWHERE BEFORE THE THIRD IMPULSE ARRIVES. THE
HEAVIEST SNOWFALLS IN THE PATTERN REMAIN ABOVE THE 5000FT MSL LEVEL.

ITS DECEMBER...SO ITS NOT A BIG SURPRISE THAT WE WILL GET WET WITH
THIS PROGRESSIVE WESTERLY FLOW PATTERN.

SNOW LEVELS LOOK TO BE LOWER ON FRIDAY ACROSS SRN CAZ004/NERN CAZ076
(PER 1000-850MB THICKNESS NEAR 1322 METERS) MAYBE SNOWFLAKES MIXED
WITH THE RAIN BETWEEN 2200-3100FT MSL WITH A BIT OF DRIER AIR
TRAPPED IN THE BOUNDARY-LAYER AIRMASS THAT HAS BEEN IN PLACE DURING
THE PAST 5-8 DAYS. WILL PENCIL IN SOME LOCALLY LOWER WORDING TO
ACCOUNT FOR THE POSSIBILITY OF OBSERVES SNOW BELOW THE GENERIC SNOW
LEVELS. AM NOT THINKING MUCH SNOW ACCUMULATION BELOW 3000FT MSL AND
CERTAINLY NOT WATCH-TO-WARNING AMOUNTS PUSHING 8/12 HOURS OR
12+/24 HOURS AT/ABOVE 3000FT MSL...WITH H7 TEMPS ONLY M4C AND H85
TEMPS AROUND 2C WITH THE INITIAL WAVE. THERE WILL BE SOME UPSLOPE
E/ESELY FLOW IN ERN CAZ004 WHICH MIGHT BRINGS AN INCH OR TWO OF SNOW
DOWN TO 2000-3000FT ON FRIDAY AFTERNOON/EVENING. BUT THE SNOW SHOULD
TURN BACK OVER TO RAIN ON FRIDAY NIGHT INTO SATURDAY MORNING
HOWEVER...WITH THE BOUNDARY LAYER BECOMING QUITE MOIST AND SLIGHTLY
WARMER THROUGHOUT THE REGION (IE THE UPSLOPE FLOW FROM THE NRN SAC
VALLEY SHOULD BE SUFFICIENTLY WARM/MOIST TO KEEP SNOW LEVELS
AT/ABOVE 3200FT MSL. IN A NUTSHELL...NOT SEEING MANY LOW TEMPS
AT/BELOW 34F INLAND UNTIL MONDAY NIGHT/TUESDAY NIGHT AND LITTLE IF
ANY DEEP CONVECTION UNTIL SUN/MON. PREVIOUS SHIFTS HAVE INCLUDED
SOME THUNDER ON FRI WITH THE INITAL H3 WAVE...AND WAS RELUCTANT TO
JUST PULL THEM OUT...BEING THE FIRST DAY BACK FROM A LONG BREAK. I
THINK THATS THEIR CALL...BEING ITS STILL A DAY...DAY AND A HALF
AWAY.

THE SECOND WAVE ACTUALLY WILL BRING THE COLDEST H5 TO H85 AIR...SO
WE SHOULD SEE PLENTY OF SHOWERS ON SUNDAY WITH SLIGHTLY HIGHER SNOW
LEVELS SUNDAY VS FRIDAY NIGHT...ROUGHLY ABOUT 500-1000FT HIGHER
(3000-4000FT). IT WILL BE MORE COMPLEX THAN THIS OBVIOUSLY BECAUSE OF
OUR VARIED TERRAIN...PERSISTENT MOIST ONSHORE FLOW AND H85 TEMPS OF
0-2C IN PLACE BY MON MORNING. SO SAT NIGHT AND SUNDAY (DAY3-4) SEEMS
TO BE THE BEST TIMING FOR ANY WIDESPREAD WINTER WEATHER OF
SIGNIFICANCE IN NW CALIF WITH DEEPER CONVECTION AND PARTIAL CLEARING
OF THE SKIES OCCURRING FROM TIME TO TIME.

IF THE THIRD SHORTWAVE ENTERS THE WEST COAST TO OUR NORTH...AT LEAST
CAZ001-003 AND WRN CAZ004 SHOULD SEE SHOWERS ON MON AFTN/EVENING
WITH MENDOCINO COUNTY IN ISOLD/WDLY SCT SHOWERS MON NIGHT AND TUE.
AVERAGE SNOW LEVELS AROUND 3000-3500FT MSL. WE SHOULD GET A
DRIER/SUNNIER BREAK IN OUR WEATHER BETWEEN TUES NIGHT AND THU.
MJV

&&

.AVIATION...SEE TAFS FOR THE LATEST UPDATES AND OBSERVATIONS.

&&

.EKA...WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY PZZ450>475

&&

VISIT US AT WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Dec 7, 4:45 AM PST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
445 AM PST THU DEC 7 2006

CAZ001-002-081300-
REDWOOD COAST-MENDOCINO COAST-
445 AM PST THU DEC 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF PACIFIC STORM SYSTEMS WILL BRING WIND AND PERIODS OF
HEAVY RAIN TO THE NORTH COAST BETWEEN FRIDAY AND TUESDAY. WIND GUSTS
AROUND 35 MPH ARE EXPECTED ON FRIDAY. HIGHER WINDS ARE ANTICIPATED
SATURDAY NIGHT AND SUNDAY....ESPECIALLY ALONG THE MENDOCINO
COASTLINE AND SOUTHWESTERN HUMBOLDT COUNTY. MOST NORTH COAST
LOCATIONS SHOULD RECEIVE WELL OVER 1.50 INCHES OF TOTAL RAINFALL
BETWEEN FRIDAY MORNING AND MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAZ003-004-076-081300-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
445 AM PST THU DEC 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF PACIFIC STORM SYSTEMS WILL BRING WIND AND PERIODS OF
HEAVY PRECIPITATION TO THE MOUNTAINS AND VALLEYS OF INTERIOR NORTHWEST
CALIFORNIA BETWEEN FRIDAY AFTERNOON AND TUESDAY MORNING. FRIDAY
MORNING THROUGH FRIDAY EVENING...STRONG SOUTHEAST TO SOUTH WIND WILL
AFFECT MOST AREAS OF EASTERN HUMBOLDT...SOUTHERN TRINITY AND
NORTHERN MENDOCINO COUNTIES ABOVE 3000 FEET. LOCAL WIND GUSTS TO
45 MPH COULD BE OBSERVED ACROSS THE HIGHER TERRAIN OF SOUTHERN
HUMBOLDT COUNTY. ALTHOUGH THE LARGEST ACCUMULATIONS OF SNOW WILL BE
WELL ABOVE 4500 FEET...LOCAL ACCUMULATIONS OF 2 TO 4 INCHES ARE
POSSIBLE BETWEEN 3000 AND 4500 FEET. A POTENTIALLY STRONGER WIND
STORM IS ANTICIPATED ON SATURDAY NIGHT AND SUNDAY MORNING ACROSS
MUCH OF MENDOCINO COUNTY AND SOUTHERN TRINITY AND HUMBOLDT COUNTIES
WITH SOUTHWEST TO WEST WINDS POSSIBLY GUSTING TO 55 MPH AT ELEVATIONS
ABOVE 2000 FEET. MANY LOCATIONS SHOULD RECEIVE 1.25 TO 2.25 INCHES
OF TOTAL RAINFALL BETWEEN FRIDAY MORNING AND MONDAY MORNING.
SOUTHERN HUMBOLDT AND NORTHERN MENDOCINO COUNTIES SHOULD SEE 3 OR
MORE INCHES OF RAINFALL DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SPOTTERS SHOULD BE
MONITORING LOCAL CONDITIONS AS WINDS AND RAINFALL WILL BE ON THE
INCREASE DURING THE NEXT 2 TO 4 DAYS.

MJV

In the hours before

Special weather statement, Dec 7, 6:29 AM PST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
629 AM PST THU DEC 7 2006

CAZ001-002-080000-
REDWOOD COAST-MENDOCINO COAST-
629 AM PST THU DEC 7 2006

...LARGE SURF TO AFFECT NORTHERN CALIFORNIA BEACHES THURSDAY
NIGHT THROUGH EARLY NEXT WEEK...

A STORM SYSTEM APPROACHING THE WEST COAST WILL BRING A BUILDING
WEST SWELL TO THE NORTHERN CALIFORNIA COASTAL WATERS LATE
THURSDAY...PEAKING NEAR 15 FEET EARLY ON FRIDAY. BREAKING WAVES
IN THE SURF ZONE WILL RISE TO 14 TO 18 FEET THURSDAY NIGHT...AND
UP TO 20 FEET ON FRIDAY MORNING. THE SWELL IS EXPECTED TO CONTINUE
BUILDING LATE FRIDAY INTO SATURDAY WITH DEEP WATER WAVE HEIGHTS NEAR
20 FEET. WAVES IN THE SURF ZONE WILL BUILD TO NEAR 22 FEET ON
SATURDAY...AND WILL REMAIN LARGE AND DANGEROUS THROUGH EARLY NEXT
WEEK.

DANGEROUS CONDITIONS WILL EXIST ON THE REDWOOD AND MENDOCINO
COAST BEACHES DURING THIS LARGE WAVE EVENT. IF VISITING THE
BEACHES DURING THIS TIME PERIOD...EXERCISE CAUTION WHILE WALKING
OR RECREATING NEAR THE WAVE SLOPE AND ON JETTIES.

BURGER/CILIBERTI

Nearby

High Surf Advisories in California, 2006Every high surf advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.